Illinois, 2022

Damaging Wind in Illinois, August 3, 2022

August 3, 2022 · NWS DVN · 1 event in 1 county or zone

A weak surface low and its attendant cold front moved into northwest Illinois on the morning of August 3rd. A line of storms developed ahead of the front and one of these storms produced damaging winds as it moved across Stephenson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak surface low and its attendant cold front moved into northwest Illinois on the morning of August 3rd. A line of storms developed ahead of the front and one of these storms produced damaging winds as it moved across Stephenson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 3:44 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 3:44 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
444 AM CDT Wed Aug 3 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 252 AM CDT Wed Aug 3 2022

Strong southwesterly flow aloft has set up over the area, ahead of
the incoming system. With this, we have started to see moisture
increase throughout the area. Thus, we are looking at quite a muggy
start to the day, with much of the area showing dewpoints in the low
to mid 70s! Temperatures are not much higher than that. Thus, this
is what we consider "air that you can wear." We have stayed dry
through the night, but with the approaching cold front and the
current state of the atmosphere, we will end up seeing precipitation
by mid morning. While heat headlines are not expected today, very
warm and humid weather will still result. In the extended, above
normal temperatures still remain, with a more active pattern ahead
of us.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 252 AM CDT Wed Aug 3 2022

The main story for the short term will be the weak surface low that
drags a cold front through the area today. Precipitation timing has
been pushed back a little bit since last forecast, with the current
thinking being the cold front pushing into the area by mid morning.
Showers and embedded storms are expected to rapidly develop in
central IA after sunrise and move into our area. At this time, we
are not expecting much on the severe side of things, but a stray
strong to severe storm cannot be ruled out. Best chance to see any
strong to severe storms will be later in the day, when we get some
heating ahead of the front. Generally, the areas to watch will be
east of the Mississippi River in the afternoon. The Storm Prediction
Center has highlighted these areas in a Marginal Risk for Severe
Weather, with a Slight Risk for the far southeast. Primary hazards
are looking to be damaging winds and isolated large hail.

With the threat of showers and storms through the day, that means
that we will be mostly socked in with clouds. Thus, we have gone
ahead and lowered temperatures even more. As I mentioned yesterday,
this "cooler trend" continues. While we will still be in the upper
80s and very humid, heat index values are progged to be in the 90s.
Thus, heat headlines are no longer expected today.

Tonight, post frontal airmass kicks in as high pressure slowly makes
its way in from the north. Humidity isn't expected to drop much
until around midnight local time. Once the dew points go down, we
will start to see the temperatures drop as well. Temperatures
overnight will range from the low 60s in the northwest to near 70
in the southeast. Most of the area will remain dry, with the best
chance to see any precipitation in our far southeast. Chances are
higher that the southeast will stay dry overnight.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 252 AM CDT Wed Aug 3 2022

Key Messages:

1.  Heat returns in the long term as ridging builds into the area.
2.  Next chance for any pops is late in the weekend to start the
week.

Discussion:

Little unchanged in the long term.  Ridging builds into the area,
leading to warmer temps across the area. High temps will climb from
the 80s into the 90s for the weekend as the ridge builds in.
Saturday looks like the hottest days as temps in the low to upper
90s are forecast across the area.  As is typical with heat, do we
get that warm and mix down drier air or do we stay cooler and the
Tds make the heat indices approach Heat Adv levels.  At this time,
it is difficult to tell which wins out.  Regardless, its going to be
hot through the weekend.

Towards the end of the weekend, models still agree on a better wave
passing north of the area and bringing cold front into the area.
Chances for storms return for Sunday into Monday.  Boundary looks to
stall near the area and could lead to chances for pops for a day or
so.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 434 AM CDT Wed Aug 3 2022

VFR conditions will last through mid morning. Around 15Z and
beyond, we can see MVFR conditions from the showers and storms
that move through. Heavy rain and thunderstorms will likely drop
cigs and vis, especially after 18Z. After 00Z Thursday, we will
start to see the showers and storms move out, leaving us in
northwest winds and clearing skies. VFR conditions will last
through the night and into tomorrow.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Gibbs
AVIATION...Gunkel
Hazardous weather outlook, Aug 3, 3:04 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
404 AM CDT Wed Aug 3 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
404 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Threat for thunderstorms today, where some may be strong to
severe in the afternoon. Best chances to see strong to severe
storms will be east of the Mississippi River. The Storm
Prediction Center has issued a Slight Risk for severe weather in
our far southeast, with a Marginal Risk for those along and east
of the Mississippi River. Primary hazards will be damaging winds
and isolated large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Next chance for possible heat headlines will be over the weekend,
with temperatures over 90 and increasing humidity once again.
There is also a chance for thunderstorms Sunday and Monday. The
chance for severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Quad Cities radar (KDVN), 104 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stephenson

When
August 3, 6:55 AM CST
Where
Stephenson County, Eleroy
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.330, -89.770

A trained spotter reported several 8 to 10 inch branches down. Some trampolines were also turned over. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052946.